Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Goodland, KS

April 5, 2005Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Apr 5, 2005, 5:15 PM CDT for Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Apr 5, 2005, 8:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 052215
FFWGLD
KSC179-060115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM CDT

* AT 507 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASCO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3917 10043 3917 10017 3952 10017 3952 10043

$$

LOCKHART
1 follow-up statement
000 
WGUS73 KGLD 060059
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE APR 5 2005

KSC179-060115-
SHERIDAN KS-
756 PM CDT TUE APR 5 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR EASTERN
SHERIDAN COUNTY...

AT 750 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A TOTAL RAINFALL 
OF 4.7 INCHES AT TASCO AS OF 730 PM CDT.  LIGHT TO MODERATE RAIN WAS 
STILL FALLING AND WATER WAS REPORTED OVER ROADS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TASCO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3917 10043 3917 10017 3952 10017 3952 10043

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 4:25 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 5, 4:25 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT TUE APR 5 2005

.DISCUSSION...
BOTH MODELS HAD SIGNIFICANT PROBLEMS INITIALIZING THE STRENGTH OF THE
COLD POOL AT H500. BOTH ETA/GFS WERE 3-5C TO WARM WITH H500
TEMPERATURES...PRIMARILY AT KABQ. WIND SPEEDS AT H250/H300 WERE
INITIALIZED WELL...BUT BOTH MODELS HAD A HARD TIME CAPTURING SFC
FEATURES...WITH GFS NOT EVEN PICKING UP ON INVERTED TROUGH EXTENDING
NORTHEAST OF LOW CENTER...SO ALL IN  ALL WOULD HAVE TO GIVE
INITIALIZATION EDGE TO ETA...BUT NEITHER MODEL INITIALIZED VERY WELL.
DESPITE INITIALIZATION ISSUES...MODELS ACTUALLY PRETTY SIMILAR
THROUGH THE SHORT TERM AND WILL GO WITH A ETA/GFS BLEND FOR THE
SHORT TERM...WITH ETA WEIGHTED A BIT MORE FOR FIRST 36 HRS.

SHORT TERM CONCERNS OBVIOUSLY CENTER AROUND PRECIP CHANCES AND WINDS
TODAY. WINDS STARTING TO STRUGGLE TO REACH WARNING CRITERIA AS BEST
3HR PRESSURE RISES SOUTH OF THE CWA AFTER 00Z...WITH MOST OF THE
ISALOBARRIC FORCING DIMINISHING AFTER THAT...HOWEVER ADVISORY LEVEL
WINDS LIKELY TO CONTINUE THROUGHOUT THE EVENING...BUT WINDS MAY FALL
BELOW ADVISORY CRITERIA FOR A PERIOD OVERNIGHT. ON
WEDNESDAY...STRONG SFC WINDS SHOULD EASILY MIX DOWN TO THE SURFACE
AS SKIES CLEAR AND INSOLATION KICKS IN. 1KM WINDS FAVOR ADVISORY
LEVELS AND NOT WARNING CRITERIA...THIS COUPLED WITH THE LACK OF ANY
STRONG ISALOBARRIC FORCING SHOULD KEEP WINDS BELOW WARNING CRITERIA.
THUS WILL LET WARNING GO UNTIL 6 PM...THEN CONTINUE AN ADVISORY
UNTIL 6 PM TOMORROW.

FOR WX...STRONG BAND OF THUNDERSTORMS HAS SET UP ALONG AND JUST
NORTH OF SFC INVERTED TROUGH/COLD FRONT...WITH A BIT MORE SCATTERED
PRECIPITATION WRAPPING AROUND THE NORTH SIDE OF SFC LOW. ETA
CAPTURED THIS TROWAL FEATURE FAIRLY WELL AND THINK PRECIP THREAT
WILL CONTINUE UNTIL H700 WINDS BECOME NORTHERLY. USED H700 TOTAL
WIND DIVERGENCE MINIMUM AS A CUT OFF FOR HIGHEST POPS. WAS A LITTLE
WORRIED ABOUT SOME -SN SNEAKING INTO COLORADO COUNTIES AS KLIC HAS
BEEN WAVERING BETWEEN RA/SN. HOWEVER CWA SEEMS SOLIDLY IN THE -RA
CATEGORY AND WITH UPSTREAM DEWPOINTS IN THE UPPER 30S TO LOW
40S...HAVE A HARD TIME SEEING TEMPS COOLING ENOUGH FOR SNOW.
FLOODING WILL ALSO BE A CONCERN TONIGHT ALONG NEARLY STATIONARY BAND
IN SOUTHEAST CWA...SEEMS TO LATE TO ISSUE ANY KIND OF WATCH
HIGHLIGHT...BUT AREA WILL HAVE TO BE MONITORED CLOSELY. THUNDER
SHOULD CONTINUE TO WANE OVER THE CWA HAS BEST INSTABILITY MOVES
EAST. FOR TOMORROW...UPPER LOW CONTINUES TO SLIDE EAST AND
PRECIPITATION SHOULD END AS MID LEVEL DEFORMATION ZONE SLIDES EAST.
ONCE WAVE EXITS...UPPER RIDGING TAKES OVER LEADING TO DRY CONDITIONS
THU-FRI. CURRENT FCST HANDLED IT WELL SO LITTLE CHANGES AFTER
WEDNESDAY NIGHT.

IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO HINT AT ANOTHER
STRONG TROUGH DEVELOPING ACROSS THE CENTRAL PLAINS. WITH THE
STRENGTH OF THIS SYSTEM...HAVE RATHER LOW CONFIDENCE IN ANY
PARTICULAR MODEL SOLUTION. 00Z GFS LOOKED LIKE THE OUTLIER THIS
MORNING WITH ITS RAPIDLY DEEPENING AND MUCH SLOWER SOLUTION...WHILE
OTHER MODELS WERE A BIT MORE PROGRESSIVE WITH IT. 06Z GFS RUN LOOKED
LIKE A GOOD COMPROMISE BETWEEN SOLUTIONS. WILL BE HARD NOT TO PUT
ANY CHANCES OF PRECIP IN THE FORECAST...UNTIL MONDAY AFTERNOON.
UPPED POPS A BIT IN THE SUNDAY TIME FRAME AS MAIN UPPER WAVE BEGINS
TO ADVECT OVER THE AREA AND DYNAMIC LIFT WILL BE MAXIMIZED. FOR
TEMPS...NOT ANY MAJOR CHANGES TO THE GOING FORECAST...BUT DID BACK
DOWN ON HIGHS AND LOWS A BIT AS MODELS HINTING AT COOLER AIR SLIDING
IN THE BACK END OF THE WEEKEND SYSTEM.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TUESDAY...HIGH WIND WARNING  NEAR AND WEST OF HIGHWAY 25 UNTIL
6 PM MDT. WIND ADVISORY ALL ZONES FROM 6 PM MDT (7 PM CDT) TO
WEDNESDAY EVENING ALL COUNTIES.
.NE...TUESDAY...HIGH WIND WARNING DUNDY AND HITCHCOCK UNTIL 6 PM MDT
(7 PM CDT). 6 PM MDT (7PM CDT) TO WEDNESDAY EVENING WIND ADVISORY
ALL COUNTIES.
.CO...HIGH WIND WARNING UNTIL 6PM MST ALL ZONES...WIND ADVISORY IN
EFFECT 6PM TUESDAY UNTIL 6PM WEDNESDAY ALL ZONES.

&&

JRM
Hazardous weather outlook, Apr 5, 11:11 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1011 AM MDT TUE APR 5 2005

...HIGH WINDS AND POSSIBLE SEVERE WEATHER WILL OCCUR TODAY...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1011 AM MDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WIND WARNING IS IN EFFECT TODAY WEST OF HIGHWAY 83 WHILE
A WIND ADVISORY IS IN EFFECT EAST OF HIGHWAY 83. NORTH WINDS OF 30 TO
45 MPH WITH GUSTS TO 65 MPH WILL OCCUR IN THE WARNING AREA. THESE
WINDS WILL PRODUCE BLOWING DUST AND DIFFICULT DRIVING CONDITIONS.

SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRY LINE AFTER 2 PM
MDT (3 PM CDT) EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE.
ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT TO PRODUCE A FEW
SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTH WINDS OF 25 TO 35 MPH WILL GRADUALLY DIMINISH FROM WEST TO
EAST BY WEDNESDAY AFTERNOON.

ANOTHER STORM SYSTEM WILL ARRIVE ON SATURDAY BRINGING A CHANCE FOR
THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED EAST OF A TRENTON NEBRASKA TO
LEOTI KANSAS LINE. ALSO...SPOTTERS SHOULD REPORT STRONG WIND GUSTS TO
THE NATIONAL WEATHER SERVICE.

MENTZER

In the hours before

Special weather statement, Apr 5, 1:52 PM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT TUE APR 5 2005

KSZ029-051915-
GOVE-
152 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE HAS RECEIVED THREE REPORTS OF A FUNNEL
CLOUD SOUTHEAST OF QUINTER KANSAS.  STRONG THUNDERSTORMS ARE
CURRENTLY AFFECTING GOVE COUNTY WITH THE MAIN THREAT BEING STRONG
WINDS...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.

MEHLE
Local storm report, Apr 5, 1:54 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     FUNNEL CLOUD     6 SE QUINTER            39.01N 100.15W
04/05/2005                   GOVE               KS   PUBLIC

&&

DLF
Local storm report, Apr 5, 1:58 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  68 MPH           CHEYENNE           CO   PUBLIC

&&

DLF
Local storm report, Apr 5, 2:05 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             4 S QUINTER             39.01N 100.23W
04/05/2005  0.75 INCH        GOVE               KS   LAW ENFORCEMENT

&&

DLF
Local storm report, Apr 5, 3:00 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 1 W YUMA                40.12N 102.74W
04/05/2005  58 MPH           YUMA               CO   MESONET

0104 PM     HAIL             4 S QUINTER             39.01N 100.23W
04/05/2005  0.75 INCH        GOVE               KS   LAW ENFORCEMENT

1253 PM     FUNNEL CLOUD     6 SE QUINTER            39.01N 100.15W
04/05/2005                   GOVE               KS   PUBLIC

1124 AM     HIGH SUST WINDS  1 W YUMA                40.12N 102.74W
04/05/2005  40 MPH           YUMA               CO   MESONET

            SUSTAINED WINDS IN EXCESS OF 40 MPH FOR SEVERAL
            HOURS...WIND GUSTS TO 56 MPH.

1057 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  58 MPH           CHEYENNE           CO   MESONET

1000 AM     NON-TSTM WND GST CHEYENNE WELLS          38.82N 102.35W
04/05/2005  68 MPH           CHEYENNE           CO   PUBLIC

&&

MENTZER
Local storm report, Apr 5, 3:21 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT TUE APR 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 E GOVE                38.96N 100.47W
04/05/2005  0.88 INCH        GOVE               KS   LAW ENFORCEMENT

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:30 PM CDTSevere Thunderstorm WarningGLDGove61 min

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.